West Virginia, 2007

Flooding in West Virginia, March 2, 2007

March 2, 2007 · NWS RLX · 2 events in 2 counties and zones

5 inches fell in about 18 hours. Across the high terrain, a snow cover of 3 to 6 inches still existed prior to the rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 1 to 2.5 inches fell in about 18 hours. Across the high terrain, a snow cover of 3 to 6 inches still existed prior to the rain. The excessive rain and the snowmelt combined to cause minor small stream and headwater river flooding in Webster and Pocahontas Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 2, 4:29 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 2, 4:29 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
429 AM EST FRI MAR 2 2007

.SYNOPSIS...
EMPHASIS GOING FROM STREAMS TO HEADWATER RIVERS NOW. COLDER AIR
ARRIVES ON SATURDAY. AN UPPER LEVEL SYSTEM WILL TAKE THE BETTER PART
OF THE WEEKEND TO MOVE THROUGH. HIGH PRESSURE BUILDS IN NEXT WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...

LAST FEW SHRA EXITING TO THE EAST.  ACTUAL FRONTAL BOUNDARY IS
THROUGH CRW...ABOUT TO REACH CKB AND THE MOUNTAINS.  BACK EDGE OF
CLOUD COVER JUST ABOUT AT THE TUG FORK...STILL FORESEE IT GETTING
THROUGH MOST OF THE CWA DURING THE MORNING.

UPPER LOW WILL MEANDER NORTHEASTWARD ACROSS THE GREAT LAKES THROUGH
TONIGHT...WITH SPOKES OF VORTICITY RUNNING AROUND IT.  AS
ALWAYS...THESE FEATURES WILL BE TOUGH TO TIME ACCURATELY.  ONE SUCH
SHORTWAVE LOOKS TO ARRIVE THIS AFTERNOON AND EVENING.  WITH UPPER
COLD POOL OVER THE WESTERN COUNTIES.../H500 TEMPS APPROACHING
-30C/...FELT A SLIGHT CHANCE POP FOR INSTABILITY SHRA WAS
NECESSARY.  LEFT OUT THUNDER FOR NOW...THOUGHT INSTABILITY POTENTIAL
WAS MINOR...BUT COULD NOT RULE IT OUT COMPLETELY.

A LITTLE BIT BETTER MIDLEVEL SUPPORT MAY TRY TO ROTATE THROUGH
OVERNIGHT...WENT WITH SOME CHANCE POPS ACROSS NORTHERN COUNTIES
CLOSER TO THE UPPER LOW.  WENT WITH THE TAMER H850 COOLING ON THE
NAM...RATHER THAN THE GFS...GIVEN THE GENERAL WSW FLOW TONIGHT.
THIS RESULTS IN LESS SNOW THAN THE NAM WOULD SUGGEST.  IN ANY
CASE...ANY VERY LIGHT ACCUMULATION WOULD BE LIMITED TO THE HIGHER
RIDGES.

NO MAJOR CHANGES TO TEMPERATURE FORECAST....GENERALLY TRENDED
TOWARDS MAV WHERE CHANGES WERE NEEDED.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...

COLDER AIR GRADUALLY SPILLS IN.  INCREASED POPS INTO THE LIKELY
CATEGORY FOR THE LATE AFTERNOON INTO SATURDAY NIGHT FOR THE UPSLOPE
AREAS INCLUDING EKN.  LOW LEVEL MOISTURE GRADUALLY THINS DURING THE
DAY ON SUNDAY ESPECIALLY IN THE S AND W.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
NORTHWEST FLOW CONTINUES ON SUNDAY AS THE UPPER LEVEL LOW AND
ASSOCIATED SURFACE SYSTEM FINALLY PULL EAST AWAY FROM THE REGION.
OVERALL MADE ONLY MINOR ADJUSTMENTS AS THE UPSLOPE SHOULD BE
PRESENT...BUT AMOUNTS LOOK TO BE LIMITED AT THIS POINT DUE TO THE
LACK OF MOISTURE DEPTH. DID LOWER DAY TIME HIGHS SOME TO GET UNDER
THE NEW 12Z MEX GUIDANCE. WITH 850 TEMPERATURES REMAINS BELOW -10C
MUCH OF THE DAY...EXPECT TO SEE TEMPERATURES HOLDING IN THE 30S OR
EVEN UPPER 20S IN THE MOUNTAINS.

THE UPSLOPE STARTS TO BREAK DOWN SUNDAY NIGHT AS WARM ADVECTION
BEGINS TO DEVELOP. HAVE HELD ON THE CLOUDS A TOUCH LONGER AS THE
MODELS TEND TO BEGIN THE CLEARING TO FAST WITH THESE UPSLOPE
EVENTS. MOST OF THE ACCUMULATING SNOW SHOULD BE DONE BY SUNDAY
NIGHT...SO CONTINUED TO BACK DOWN THE POPS DURING THE EVENING.

FOR MONDAY THROUGH THURSDAY...HAVE FOLLOWED ALONG THE HPC
GUIDANCE...WHICH RESULTED IN A DRY FORECAST FOR THE PERIOD. BUT
WILL HAVE TO WATCH THE TIMING ON A FRONT ON MONDAY AFTERNOON AND
MONDAY NIGHT. HPC BROUGHT THE FRONT INTO THE REGION...BUT WITH THE
MOISTURE LIMITED...THEY DID NOT INCLUDE MUCH IN THE WAY OF POPS.
MAY NEED TO ADD SOME FOR SOME LIGHT PRECIP...PROBABLY RAIN.

FOR THE REST OF THE WEEK...THE HPC GRAPHICS HELD THE WEAK FRONT
ACROSS THE OHIO VALLEY...AND THE NEW 12Z GFS AGREES WITH
THAT...BUT IT PUSHES IT NORTH OF THE AREA ON TUESDAY...SO NOT
EXPECT ANY PCPN WITH THE BOUNDARY. SO HAVE GONE DRY THE REMAINDER
OF THE WEEK. FOR TEMPERATURES...ONLY MADE A FEW MINOR TWEAKS TO
THE TEMPERATURES IN THE DAY 4 THROUGH 7 TIME FRAME.
&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
CIGS AT MVFR OR HIGHER CURRENTLY. EVEN BACKLASH CLOUDS BEHIND
FRONT...WHICH IS NOW APPROACHING CMH/JKL LINE...ARE GENERALLY AT
OR ABOVE 2000 FEET. BACK EDGE OF PRECIP SHIELD RACING EAST AND
SHOULD BE EAST OF EKN BY 09Z. FRONTAL BOUNDARY IS LAGGING
BEHIND...SHOULD REACH HTS AROUND 08Z...CRW 09Z...AND EKN BY 11Z OR
12Z. WSW WIND...PLUS NE MOTION OF PARENT LOW INTO WESTERN GREAT
LAKES...SHOULD KEEP BULK OF POSTFRONTAL CLOUDS WEST OF THE OHIO
RIVER.

FORSEE SOME MORNING SUNSHINE AND VFR CONDITIONS...ALTHOUGH WINDS
WILL BE GUSTING BETWEEN 20 AND 30 KNOTS FROM AROUND 240-270
DEGREES. VFR CU MAY POP UP IN SPOTS DURING THE AFTERNOON.
SECONDARY FRONT/SURFACE TROUGH APPROACHES TONIGHT. SHRA/SHSN
SHOULD BE FAIRLY SCATTERED AND DID NOT INCLUDE AT PRESENT.

SHORT TERM/NO SIG WX XPCTD.
LONG TERM/NO SIG WX XPCTD.
&&

.HYDROLOGY...

WILL LEAVE FLOOD WATCH INTACT FOR NOW.  RAIN IS PRETTY MUCH
GONE...BUT WITH ONGOING SMALL STREAM AND RIVER CONCERNS...DECIDED TO
LEAVE WATCH UP TO MINIMIZE CONFUSION.

AT 245AM ISSUED A RIVER FLOOD WARNING FOR OUR RIVER FORECAST POINT
AT BUCKEYE WITH...OF COURSE...IS USED FOR THE COMMUNITY OF MARLINTON.

THERE LESS SNOW WAS LEFT OVER THE TYGART VALLEY TO MELT/RUNOFF...BUT
WILL STILL BE WATCHING THAT RIVER.  IN SOUTHEAST OHIO...THE
MUSKINGUM RIVER IS ALSO A CONCERN. AND OF COURSE...EVENTUALLY...IT
ALL GOES DOWN THE MIGHTY OHIO.  BUT THAT IS NOT OUR IMMEDIATE
CONCERN EARLY THIS MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR SMALL STREAMS UNTIL 10 AM EST THIS MORNING FOR
     WVZ046-047.

OH...NONE.
KY...NONE.
VA...NONE.
&&

SYNOPSIS...
NEAR TERM...CL
SHORT TERM...KTB
LONG TERM...
AVIATION...
HYDROLOGY...KTB
Hazardous weather outlook, Mar 2, 4:08 AM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
408 AM EST FRI MAR 2 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-030915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
408 AM EST FRI MAR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOODING IS EXPECTED ON THE GREENBRIER RIVER IN POCAHONTAS
COUNTY TODAY. SEE THE LATEST RIVER FLOOD WARNING OR STATEMENT. OTHER
RIVERS WILL SEE STRONG RISES...AND WILL BE MONITORED FOR POSSIBLE
STATEMENTS OR WARNINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pocahontas

When
March 2, 5:30 AM EST to 1:00 PM EST
Where
Pocahontas County, Durbin to Buckeye
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
38.550, -79.820

The Greenbrier River caused minor nuisance flooding, especially on the south side of Marlinton, toward Knapp Creek. On the order of 20 to 30 homes had water in them. About 5 to 10 businesses were flooded. A grocery store on Third Ave had around 14 inches of water, and according to emergency officials, was probably the worst affected. Damage was lowered in Marlinton due to the advance warning. Many of the vulnerable property items were moved to higher ground, prior to the high water.|The river crested at 15.9 feet at Buckeye around 0900E on the 2nd.

Flood, Webster

When
March 2, 5:45 AM EST to 8:30 AM EST
Where
Webster County, Bergoo to 3 mi E of Donaldson
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
38.480, -80.300

The headwaters of the Elk River near Bergoo, as well as the Williams and Cranberry Rivers flooded roads. No dwellings were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17628, 17624.